NEARLY 100 PEOPLE OVERDOSED ON K2 IN A CONNECTICUT PARK
- September 5, 2018
It’s all too common that we hear news stories about multiple people overdosing in one day, or even one person overdosing multiple times, but how about 76 people at once? Believe it or not, that happened recently in a Connecticut park not far from the campus of Yale University. They overdosed on synthetic marijuana, called K2, and paramedics and police were stationed at the park, called New Haven Green, all day as more and more people developed symptoms of overdose like vomiting and unconsciousness. The toll continued to grow into the next day, as 19 addition overdoses were reported, bringing the total to 95.
What exactly is K2, and how dangerous is it that all these people overdosed? Synthetic marijuana, more properly called synthetic cannabinoids, are human-made psychoactive substances. They are called cannabinoids because they bear similarities to chemicals found in the marijuana plant. There are hundreds of brands in existence, including K2, Spice, Joker, Black Mamba, Kush, and Kronic. For a long time, you could easily buy them in drug paraphernalia shops, novelty stores, gas stations, and over the internet. Because they mostly have no medical benefit and a high potential for abuse, authorities have classified many of them as controlled substances. However, manufacturers simply change the chemical makeup of the drugs in order to circumvent these laws, or they label them as not safe for human consumption, despite knowing that people are going to ingest them.
K2 is usually in a powder form initially, and it’s then dissolved in solvents, such as acetone, before being applied to dry plant material sprayed with synthetic psychoactive chemicals. It can be smoked in joints, pipes, or electronic cigarettes or brewed as a tea. It’s popular because it is significantly more potent than THC, the psychoactive ingredient in marijuana. The problem with the manufacturers constantly changing formulas is that you have no real way of knowing exactly how much of the active drug is in the product, nor what other substances may have been added to the mix.
It is possible to die from an overdose of K2, typically as a result of a heart attack. Other series effects include acute kidney injury, seizures, psychosis, severe anxiety, rapid heart rate, and suicidal thoughts. Vomiting is also fairly common.
In the case of the people in New Haven, first responders believed that fentanyl may also have been involved. The patients were given Narcan, which combats opioid overdoses, although it’s unclear whether it had any effect. There’s been no explanation as to exactly why so many people in that one park were affected, but three people were arrested in connection with the overdoses, so it appears that it was simply a popular spot to purchase drugs.
If you or a loved one need help with quitting drugs or alcohol, consider Asana Recovery. We offer medical detox, along with both residential and outpatient programs, and you’ll be supervised by a highly trained staff of medical professionals, counselors, and therapists. Call us any time at (949) 438-4504 to get started.